Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Myasthenia Gravis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Myesthania Gravis and Hypertension
Question: I have a question about my father's situation. Currently he is 62 years old, and suffering from Myesthania Gravis and Hypertension. His daily medication is as follows:
Mestinon 60 mg per day (15 mg every 4 hours).
Prednisone 5 mg (recent dosage change) alternate days.
Azoran (Azathioprene) 50 mg (3 times per day).
Enlapril Maletate 15 mg per day.
Propanthelene Bromide 15 mg (2 times per day).
Vitamin D3 Shots (once a week - 125 mg).
250 mg calcium tablets (once per day)

He is not able to swallow solid foods. My mom makes various kinds of fruit juices for him at various intervals of the day. He is losing calcium, potassium and electrolytes from his body at alarming rates. He is also malnourished due to this situation. I suspect that he has undergone steroid overdose, and is also losing bone marrow as well. This may be due to prednisone and Azoran. Is it possible for him to stop Azoran and reduce further damage to his bones (he has started stooping forward with a bent backbone)? Secondly, is it O.K. to provide him with the powerload milkshakes that bodybuilders use? These powders can be purchased from "General Nutritional Centers" nationwide.

Answer: About the only way to decrease his Azoran is to decrease the circulating antibodies. This can occasionally be accomplished by plasmaphoresis. This is worth a try a couple of times. Otherwise, you are stuck. Stopping the medications will probably cause the myasthenia grlÈ- to flare. Does he have a feeding tube? This is a simple procedure and then you can give liquids through the tube with a power pump and reverse his malnutrition. These can be withdrawn if he improves. The best kind are called PEG tubes and come out the stomach wall to the abdominal wall. The type of calories is important, but overall, calories is the major issue.

General Information
Question: I am looking for any information on Myasthenia Gravis Disease. Might be spelled incorrectly.

Answer: Myasthenia Gravis is a disease characterized by weakness and fatigue of skeletal muscles. It usually is seen with weakness of repeated activity and is often seen first in the facial and jaw muscles. The disease appears to be autoimmune in nature and caused by antibodies to ACh receptors on the muscle. Specific antibodies to these receptor sites form and block the ability of muscle to function. Treatment is focused on decreasing the autoimmune response and usually involves prednisone or equivalent, occasional drugs such as cytoxan and often plasma phoresis. Occasionally, thymectomy is utilized to improve the muscle function. Occasionally, there is a tumor in the thymus which necessitates removal.
Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.